Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

July 16, 2019Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jul 16, 2019, 2:17 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 2:17 PM EDT (18:17 UTC)
Expired
Jul 16, 2019, 3:15 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS81 KBUF 161817
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Tue Jul 16 2019

NYZ012-019-020-085-161915-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
217 PM EDT Tue Jul 16 2019

...STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS ACROSS 
PORTIONS OF THE WESTERN SOUTHERN TIER AND BOSTON HILLS THIS 
AFTERNOON...

At 215 PM EDT, thunderstorms were developing along a boundary and 
moving northeast at 25 mph. These storms will produce very heavy 
rainfall, with localized rainfall amounts of 1 to 2 inches in an 
hour possible. This may cause ponding of water on roadways, and 
localized flooding. Do not drive your vehicle through flooded 
roadways. Winds in excess of 30 mph are also possible with these 
storms.

LAT...LON 4227 7976 4262 7898 4276 7832 4241 7832
      4200 7909 4200 7976
TIME...MOT...LOC 1813Z 240DEG 22KT 4239 7928 
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:41 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 16, 1:41 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
141 PM EDT Tue Jul 16 2019

.SYNOPSIS...
Showers and thunderstorms will blossom within a moderately humid
airmass this afternoon, mainly along lake breeze boundaries.
Humidity and frequency of showers and thunderstorms will increase
late tonight and Wednesday as additional tropical moisture surges
across the region. Thereafter oppressive summer heat and humidity
will be upon the region Thursday through the weekend with occasional
showers and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Warmer and more humid weather expected today. Dewpoints will rise
into the upper 60's to low 70's while afternoon temperatures hit the
low to mid 80's. This will cause heat index values to reach the low
90's especially across the Lake Plains and Genesee Valley. Southwest
winds 10 to 15 mph will keep areas downwind of the lakes slightly
cooler today. The warmth across the region will be sufficient enough
for lake breeze development today. Mesoanalysis shows 1000-2000 J/kg
of MUCAPE and 15-20kts of 0-6km of shear this afternoon. The nose of
a 30kt low-level jet will produce scattered showers and
thunderstorms across southern Ontario and the Lake Erie region
this afternoon. These will move eastward and lose steam as they
cross Lake Erie. While the wind field is marginal, additional
showers and thunderstorms will develop along lake breeze
boundaries and across the higher terrain of the western Southern
Tier. A persistent southwest wind will keep mostly dry
conditions across metro Buffalo northeast to the western
Rochester metro and northern Jefferson county including
Watertown and the Thousand Island region. With that being said,
activity across southern Ontario may withstand the cooler lake
waters and venture into the Niagara Frontier into the evening
hours. The increase in moisture will also produce some heavy
downpours associated with any thunderstorms.

Any showers and thunderstorms from this afternoon will fall to
their demise this evening with the loss of daytime heating.
Next up, a tropical airmass associated with the remnants of
Barry will move into western and north central NY tonight and
Wednesday. Surface low pressure will track across the northern
Ohio Valley overnight. A 30-40kt low-level jet ahead of this
system will continue to usher in moisture overnight and showers
will move into far western NY late this evening. This low-level
jet will spread northeastward across the forecast area and
showers will subsequently follow. Weak elevated instability will
be present overnight and thunderstorms are possible. The
moisture content will be high with PWATS near 2 inches and
showers will be able to produce moderate to heavy downpours at
times. A warm night on tap with low temperatures in the upper
60's to low 70's.

The mid-level trough associated with the surface low/post T.C. Barry
will approach western NY by Wednesday morning. This will increase
mid-level forcing along with low-level convergence with the surface
low moving into western NY. Showers, heavy at times and
thunderstorms will continue to move across western and north central
NY. The threat for thunderstorms will increase during the day on
Wednesday as the wind field increases with the approaching mid-level
trough. The back edge of the tropical airmass will move into western
NY Wednesday afternoon and activity will shift to the south and
east. Basin average rainfall totals tonight through Wednesday are
0.8-1.0 inches HOWEVER this tropical airmass poses a threat for
heavy downpours and localized flooding. While the overall rainfall
forecast is below flash flood guidance, any heavy showers or
thunderstorms that go over the same area may cause flooding. Flood
prone areas such as urban centers or poor drainage areas should take
precautions. Due to cloud cover and rainfall, temperatures will be
lower than today with highs in the upper 70's to low 80's.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
...Dangerously High Apparent Temperatures Likely by Friday...

While our attention this period will shift to the significant
increase in heat and humidity...we will first have to deal with some
leftover tropical 'flavored' showers from the remnants of Barry.

As we open this period Wednesday night...the mid level vestiges of
Barry will be passing across Pennsylvania. While the associated
swath of deep tropical moisture will have moved well to our
southeast by this time...there may be enough jet induced forcing to
support some leftover shower activity for sites east of the Genesee
valley. Otherwise we can anticipate another muggy night with plenty
of cloud cover.

Thursday will then start an extended period of very warm and sultry
weather. As heights build in the wake of the exited tropical
remnants...H85 temperatures are forecast to climb into the upper
teens c. Given a fairly well mixed environment and the return to at
least partly sunny skies...this will EASILY support afternoon
temperatures in the mid to upper 80s f across the lower elevations
with some 90 degree readings sprinkled in for good measure in some
of the valleys. Dew points in the lower 70s will then allow heat
index values/apparent temps to reach into the low to mid 90s across
the lake plains and valleys. This could prompt heat advisories...
which are issued when apparent temps reach at least 95 for a minimum
of two hours. Otherwise...the sultry conditions should be
accompanied by dry weather...with only low chc pops for afternoon
convection being in place across parts of the Southern Tier and
Finger Lakes region. Even in these areas though...weak capping below
10kft and relatively dry air in the mid levels may be enough to
preclude any convection (thus the low pops).

As an impressive sub tropical ridge builds across the southern tier
of the country Thursday night and Friday...a 35 to 40kt jet
extending around the northern periphery of the H7 portion of the
ridge will advect even warmer and more humid air across the Lower
Great Lakes. One can already see the potential that this airmass
will have by seeing all of the heat related flags that are in place
across the center of the country. H85 temps over our region are
forecast to climb to around 20c Thursday night and to 22c on Friday.
Its one thing to see this displayed by deterministic guidance...and
even more impressive to see it in a consensus ensemble forecast such
as the SREF or GFS. Herein lies the MAIN concern for the forecast
package.

Temperatures Thursday night will only drop into the lower 70s for
the lower elevations...then as the core of the oppressive airmass
advects across the Lower Great Lakes...we can fully anticipate max
temperatures to reach the low to mid 90s for the majority of the
forecast area Friday afternoon. Readings will be several degrees
lower in the lake cooled air in the immediate BUF suburbs...across
the higher terrain and also in the Thousand Island region. This
heat...when combined with dew points in the MID 70s...will support
stifling apparent temperatures as high as 105. Heat advisories will
be likely for the entire region...with the risk for Excessive Heat
Warnings for some of the counties bordering the south shore of Lake
Ontario.

In regards to precipitation during this particular twenty four hour
period...guidance is suggesting that a convectively enhanced
shortwave/MCS could make its way from the Upper Great Lakes into our
region by Friday morning. While this system would likely be a much
weakened state by the time it would reach our area...it would give
parts of the region a chance for a little rain during the morning.
Another chance for showers and thunderstorms would be found over
the Southern Tier and Finger Lakes in the afternoon.

Any late Friday convection would die off during the evening hours.
Otherwise...Friday night will be Miami-like with dew points in the
mid 70s holding temperatures up at oppressive levels.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
...Dangerously High Apparent Temperatures expected on Saturday...

Virtually unanimous agreement amongst the various model guidance
packages that a +590dm sub-tropical ridge will engulf the entire
southern half of the CONUS over the weekend. This feature will be a
"MAJOR" player in providing our forecast area with another day of
oppressive heat and humidity with apparent temperatures in the range
of 95F-100F for several hours. This will especially be the case
along the lake plains south of Lake Ontario where highs of 90F-95F
will be found on Saturday.

Now with that said, the heat and humidity will not be the only issue
to deal with on Saturday. The second issue will be a weak, wavy
frontal boundary that will be in the vicinity of the Lower Lakes.
This boundary will likely become the focus for a convectively
enhanced shortwave(possible MCS) to track along and bring the
potential for showers and thunderstorms. Despite the chance of
afternoon showers and storms, the majority of the time should be
rain free.

As was previously mentioned, the pattern developing is a textbook
for tongues of steep mid level lapse rates (EML plumes) to work from
the Plains and Upper Great Lakes into our region. One can see the
'birth' of the EML by looking at this mornings (12z Tues) classic
inverted V soundings from Albuquerque (KABQ) and El Paso (KEPZ).
HYSPLIT trajectory forecasts advect the mid and upper portions of
this airmass into our region for the weekend. This can also be seen
in BUFKIT sounding profiles and plan view H500-700 lapse rate
forecasts that suggest fairly steep 700-500 mb lapse rates of 7.5 to
8.5 deg c/km to be present across our forecast area. Why is this
significant? The EML, in combination with the aforementioned weak
frontal boundary hanging around our area, and steep mid-level lapse
rates, will provide the potential for strong to severe convection.
Don't forget there also could be the potential for an MCS. In fact,
a study done by Ekster and Banacos found that on severe weather days
when an EML was present over 80 percent of those days contained
numerous high end severe weather reports.

Now that the daytime has been covered, what about nighttime. Not
much relief will be found both Friday night and Saturday night. With
dewpoints found in the 70s(oppressive) it will be down-right sultry.
Lows will only fall back into the low to mid 70s.

The sub tropical ridge to our south begins to shift east Sunday and
then flatten in response to a potential shortwave dropping out the
Canadian Prairies as we head into Monday. However, one more day of
heat and oppressive humidity should be on full display Sunday,
albeit a few degrees cooler than Saturday. Again, showers and
thunderstorms will be possible as model guidance again hints at
another convectively enhanced shortwave tracking across the region.
Monday, the aforementioned shortwave over the Upper Great Lakes
inches closer with the potential for another round of showers and
thunderstorms as the prefrontal trough arrives ahead of the cold
front. Again the potential for strong to severe convection will be
possible, and have nudged POPs up on Monday.

Temperature wise, Monday should be the coolest day of this period
but still 5F-10F above normal with highs mainly in the 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms have formed across southern Ontario and
will move east into portions of western NY this afternoon.
Meanwhile, showers and thunderstorms will develop on lake breezes
across western NY. Moisture continues to increase and downpours are
expected in thunderstorms. This may cause sub-VFR conditions through
the early evening. Prevailing VFR conditions expected at the TAF
sites.

Moisture increases tonight as Post T.C. Barry approaches western and
north central NY. Widespread showers and thunderstorms will arrive
late tonight and continue into Wednesday. Ceilings will fall to MVFR
by daybreak Wednesday and continue to fall to IFR across the higher
terrain including KJHW and KART. Visibility restrictions will likely
occur with most showers and thunderstorms through Wednesday.

Outlook...

Tuesday night...Mainly VFR with a chance of showers and
thunderstorms.

Wednesday and Thursday...Showers and thunderstorms likely with
attendant areas of brief IFR/MVFR...otherwise VFR.

Friday through Sunday...Mainly VFR with a chance of showers and
thunderstorms.

&&

.MARINE...
A warm southwesterly flow will be present across the lakes through
the end of the week. While may occasionally reach 15 knots,
especially today and again on Friday, waves will likely remain
around 2 feet or less on the waters.

There will be a chance of a few scattered thunderstorms at times
through the rest of the week and next weekend. Any thunderstorm may
produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...HSK
SHORT TERM...RSH
LONG TERM...AR/RSH
AVIATION...HSK
MARINE...HSK/Thomas
Hazardous weather outlook, Jul 16, 8:24 AM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
824 AM EDT Tue Jul 16 2019

NYZ001>006-010-011-013-014-171230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
824 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to increase tonight. The
main concern is heavy rainfall, elevating the threat for localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The tropical remnants of Barry will cross our region Wednesday and
Wednesday night. This will lead to showers and thunderstorms that
will likely contain torrential downpours and locally heavy rain.
This will elevate the threat for localized flooding.

Thursday through Saturday will be oppressively hot and humid. While
apparent temperatures (heat index values) are forecast to climb to
around 95 on Thursday, they are expected to peak on Friday and
Saturday with readings as high as 100 to 105. It is guaranteed that
heat advisories will be required for a large portion of this three
day period, and its possible that rarely needed Excessive Heat
Warnings may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-012-019>021-085-171230-
Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
824 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to increase tonight. The
main concern is heavy rainfall, elevating the threat for localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The tropical remnants of Barry will cross our region Wednesday and
Wednesday night. This will lead to showers and thunderstorms that
will likely contain torrential downpours and locally heavy rain.
This will elevate the threat for localized flooding.

Oppressive heat and humidity will move into the region Thursday
through Saturday. The peak of the sultry conditions will be on
Friday and Saturday when apparent temperatures are forecast to be
in the mid 90s. This would prompt the necessity for heat advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
824 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 16, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Tue Jul 16 2019

NYZ012-019-020-085-161915-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
217 PM EDT Tue Jul 16 2019

...STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS ACROSS
PORTIONS OF THE WESTERN SOUTHERN TIER AND BOSTON HILLS THIS
AFTERNOON...

At 215 PM EDT, thunderstorms were developing along a boundary and
moving northeast at 25 mph. These storms will produce very heavy
rainfall, with localized rainfall amounts of 1 to 2 inches in an
hour possible. This may cause ponding of water on roadways, and
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.

LAT...LON 4227 7976 4262 7898 4276 7832 4241 7832
      4200 7909 4200 7976
TIME...MOT...LOC 1813Z 240DEG 22KT 4239 7928

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:59 PM EDTSpecial Marine WarningBUF91 min
Jul 16, 2:50 PM EDTSpecial Weather StatementBUFGenesee25 min
Jul 16, 3:18 PM EDTSpecial Weather StatementBUFCattaraugus72 min
Jul 16, 3:39 PM EDTSpecial Weather StatementBUFOntario51 min
Jul 16, 3:57 PM EDTFlash Flood WarningBUFOntario119 min
Jul 16, 4:41 PM EDTSpecial Weather StatementBUFCayuga49 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.